Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 12, NWS Cheyenne, WY

July 17, 2008Cheyenne County, Morrill County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Jul 17, 2008, 2:41 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2008, 2:41 PM MDT (20:41 UTC)
Expired
Jul 17, 2008, 5:45 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 171 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:44 PM MDTFLASH FLOOD13 E Dalton, NEREPORTS OF MANY COUNTY ROADS HAVING WATER FLOWING OVER THEM IN NORTHEAST CHEYENNE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2634 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KCYS 172041
FFWCYS
NEC033-123-172345-
/O.NEW.KCYS.FF.W.0012.080717T2041Z-080717T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
241 PM MDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHEASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 545 PM MDT

* AT 226 PM MDT...COUNTY EMERGENCY MANAGEMENT REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP LAKE

OVER THREE INCHES OF RAINFALL HAS BEEN REPORTED IN MANY AREAS...WITH 
WATER FLOWING OVER SEVERAL COUNTY ROADS. PEOPLE ALONG RUSH CREEK 
NEAR SULLIVAN HILLS NEED TO BE ESPECIALLY AWARE OF RISING WATER. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING
AREAS ALONG THE BANKS OF STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT
1-800-269-6220.

LAT...LON 4150 10292 4151 10264 4134 10263 4135 10289

$$

SOWKO
3 follow-up statements
000
WGUS75 KCYS 172155
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
355 PM MDT THU JUL 17 2008

NEC033-123-172345-
/O.CON.KCYS.FF.W.0012.000000T0000Z-080717T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE NE-MORRILL NE-
355 PM MDT THU JUL 17 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
SOUTHEASTERN MORRILL AND NORTHEASTERN CHEYENNE COUNTIES...

AT 350 PM MDT...THE STORMS THAT CAUSED THE FLOODING HAD MOVED WELL 
EAST OF THE AREA.  COUNTY OFFICIALS ARE MONITORING THE SITUATION.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP LAKE

EXCESSIVE RUNOFF WILL CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS.

LAT...LON 4150 10292 4151 10264 4134 10263 4135 10289

$$
000
WGUS75 KCYS 172303
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
503 PM MDT THU JUL 17 2008

NEC033-123-172345-
/O.CON.KCYS.FF.W.0012.000000T0000Z-080717T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE NE-MORRILL NE-
503 PM MDT THU JUL 17 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
SOUTHEASTERN MORRILL AND NORTHEASTERN CHEYENNE COUNTIES...

AS OF 500 PM MDT...NO ADDITIONAL REPORTS OF FLOODING HAVE BEEN 
RECEIVED.  HOWEVER...SOME COUNTY ROADS LIKELY STILL HAVE SOME 
PONDING OF WATER ON THEM.  COUNTY OFFICIALS IN CHEYENNE COUNTY ARE 
MONITORING THE SITUATION.

EXCESSIVE RUNOFF WILL CAUSE LIKELY STILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

LAT...LON 4150 10292 4151 10264 4134 10263 4135 10289

$$
000
WGUS75 KCYS 172349
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT THU JUL 17 2008

NEC033-123-172355-
/O.EXP.KCYS.FF.W.0012.000000T0000Z-080717T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE NE-MORRILL NE-
549 PM MDT THU JUL 17 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN MORRILL AND
NORTHEASTERN CHEYENNE COUNTIES...

SOME PONDING OF WATER ON ROADS AND FIELDS WILL CONTINUE INTO EARLY 
THIS EVENING...BUT FOR THE MOST PART...THE FLASH FLOOD THREAT HAS 
ENDED AND SO THE WARNING HAS BEEN ALLOWED TO EXPIRE.

MOTORISTS SHOULD STILL USE CAUTION ON COUNTY ROADS ACROSS SOUTHEAST 
MORRILL AND NORTHEAST CHEYENNE COUNTIES THIS EVENING.  THERE IS A 
CHANCE THAT SOME WEAK SHOWERS OR THUNDERSTORMS COULD MOVE INTO THE 
WARNED AREA LATER THIS EVENING...BUT ODDS ARE SLIM.

LAT...LON 4150 10292 4151 10264 4134 10263 4135 10289

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 8:57 AM MDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 17, 8:57 AM MDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
857 AM MDT THU JUL 17 2008

.UPDATE...TODAY.
UPDATE THIS MORNING TO ACCOUNT FOR ONGOING PRECIPITATION IN THE
NEBRASKA PANHANDLE. ALSO INCREASED CHANCES FOR THE AFTERNOON AND
EVENING ACROSS THE SOUTHERN NEBRASKA PANHANDLE AS SITUATION
PREVIOUSLY FORECAST CONTINUES TO LOOK ON TRACK. SURFACE TROUGH
WILL CONTINUE TO MOVE SOUTH THROUGH THE DAY...AND HIGHEST DEW
POINTS WILL SHIFT EAST AGAIN KEEPING THE GREATEST INSTABILITY EAST
OF THE AREA. CLOUD COVER ACROSS THE SOUTHERN HALF OF THE FORECAST
AREA WILL LIMIT DESTABILIZATION...BUT INCREASING MOISTURE FROM THE
NORTH AND LESS CLOUD COVER ACROSS CONVERSE AND NIOBRARA COUNTIES
SHOULD LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS IN THOSE AREAS.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY...
THE MAIN STORY OF THIS PERIOD WILL BE THE AMPLIFYING UPPER RIDGE
SUPPORTING TEMPERATURES SEVERAL DEGREES ABOVE CLIMATOLOGICAL NORMS.
SHORTWAVE ENERGY WILL MOVE EAST ALONG THE CANADIAN/U.S. BORDER ON
SATURDAY. THE ASSOCIATED WEAK SURFACE BOUNDARY WILL SLIDE FROM NW
TO SE THROUGH THE CWA DURING THE DAYTIME. CURRENT TIMING WOULD
SUGGEST CONVECTIVE CHANCES BE CONFINED TO THE WESTERN NEBRASKA
PANHANDLE SATURDAY AFTERNOON AND EVENING. ELSEWHERE...A DRIER AND
MORE STABLE ATMOSPHERE WILL BE IN PLACE. BY SUNDAY...THE FOUR
CORNERS UPPER HIGH WILL STRENGTHEN SIGNIFICANTLY ACROSS THE
INTER-MOUNTAIN WEST. THE OPERATIONAL GFS AND ENSEMBLE MEAN DIFFER A
BIT ON WHETHER THE RIDGE WILL FLATTEN AND IF SO JUST HOW MUCH
MONSOONAL MOISTURE MAKES IT AROUND ITS PERIPHERY. FOR NOW...HAVE
SIDED MOSTLY WITH THE GFS ENSEMBLE MEAN WHICH WOULD KEEP THINGS
DRY UNTIL WEDNESDAY OR THURSDAY AT THE EARLIEST. SOME OF THE
HOTTEST AIR OF THE SEASON CAN BE EXPECTED WITH 700MB TEMPERATURES
APPROACHING 20C. WHEN COMBINED WITH VERY DRY AIR AT THE
SURFACE...FIRE WEATHER CONDITIONS MAY BECOME CRITICAL FOR THE
FIRST PART OF NEXT.

&&

.AVIATION...
MAINLY VFR CONDITIONS THROUGH THIS EVENING EXCEPT FOR SOME LOCAL
MVFR CONDITIONS DUE TO LOW VISIBILITIES IN SCATTERED THUNDERST0RMS
THIS AFTERNOON AND EVENING. MORE WIDESPREAD MVFR/LOCAL IFR
CONDITIONS EAST OF THE LARAMIE RANGE INTO THE NEBRASKA PANHANDLE
LATER TONIGHT AND EARLY FRIDAY MORNING DUE TO LOW CEILINGS
RESULTING FROM WEAK UPSLOPE FLOW OF MOIST AIR.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...CARPENTER
LONG TERM....HAHN
Hazardous weather outlook, Jul 17, 11:05 AM MDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1105 AM MDT THU JUL 17 2008

NEZ001>003-019>021-054-055-WYZ059>070-181715-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1105 AM MDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWER AND THUNDERSTORM CHANCES ARE STILL EXPECTED TO INCREASE
ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THIS AFTERNOON
AND THIS EVENING. THUNDERSTORMS WILL BE MOST NUMEROUS IN AREAS
ALONG AND EAST OF THE LARAMIE RANGE. A FEW OF THE STORMS MAY
BECOME SEVERE CONTAINING HAIL...DAMAGING WINDS...AND HEAVY RAIN
ACROSS THE SOUTHERN NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LATE DAY THUNDERSTORM CHANCES WILL EXIST EVERYWHERE ON
FRIDAY...BUT ONLY FOR THE NEBRASKA PANHANDLE ON SATURDAY.
THUNDERSTORMS EAST OF THE LARAMIE RANGE COULD BECOME SEVERE ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...BUT ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER CONDITIONS OBSERVED THIS
AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 17, 12:34 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1234 PM MDT THU JUL 17 2008

NEZ021-171945-
MORRILL-
INCLUDING THE CITIES OF...BRIDGEPORT...BAYARD
1234 PM MDT THU JUL 17 2008

...STRONG THUNDERSTORM OVER NORTHEAST CHEYENNE COUNTY...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE WEATHER RADAR INDICATED
A STRONG THUNDERSTORM IN NORTHEAST CHEYENNE COUNTY...ABOUT 17
MILES WEST OF OSHKOSH NEBRASKA...MOVING NORTHEAST AT AROUND 10 MPH.
THIS STORM WILL PRODUCE HEAVY RAINFALL AS IT MOVES EAST OUT OF
CHEYENNE COUNTY THROUGH 100 PM MDT...WITH UP TO AN INCH OF
RAINFALL ACCUMULATION EXPECTED. SMALL HAIL AND GUSTY WINDS TO 40
MPH CAN ALSO BE EXPECTED. IF THIS THUNDERSTORM APPROACHES YOUR
LOCATION...STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

CARPENTER
Special weather statement, Jul 17, 12:37 PM MDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1237 PM MDT THU JUL 17 2008

NEZ021-055-171945-
MORRILL-CHEYENNE-
INCLUDING THE CITIES OF...BRIDGEPORT...BAYARD...SIDNEY
1237 PM MDT THU JUL 17 2008

...STRONG THUNDERSTORM OVER NORTHEAST CHEYENNE COUNTY AND
SOUTHEAST MORRILL COUNTY...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE WEATHER RADAR INDICATED
A STRONG THUNDERSTORM IN NORTHEAST CHEYENNE COUNTY...ABOUT 17
MILES WEST OF OSHKOSH NEBRASKA...MOVING NORTHEAST AT AROUND 10 MPH.
THIS STORM WILL PRODUCE HEAVY RAINFALL AS IT MOVES NORTHEAST OUT OF
CHEYENNE COUNTY THROUGH 100 PM MDT...WITH UP TO AN INCH OF
RAINFALL ACCUMULATION EXPECTED. SMALL HAIL AND GUSTY WINDS TO 40
MPH CAN ALSO BE EXPECTED. IF THIS THUNDERSTORM APPROACHES YOUR
LOCATION...STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

CARPENTER
Local storm report, Jul 17, 1:49 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
149 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HEAVY RAIN       13 E DALTON             41.41N 102.72W
07/17/2008  M3.40 INCH       CHEYENNE           NE   TRAINED SPOTTER

            IN ONE HOUR

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:25 AM MDTAreal Flood AdvisoryCYSCheyenne3 hr
Jul 17, 12:48 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill27 min
Jul 17, 1:38 PM MDTAreal Flood AdvisoryCYSCheyenne, Morrill69 min
Jul 17, 4:46 PM MDTSevere Thunderstorm WarningCYSSioux44 min
Jul 17, 5:29 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux19 min

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.